Kansas, 2011

Hail and Damaging Winds in Kansas, July 9, 2011

July 9, 2011 · NWS DDC · 6 events in 3 counties and zones

Isolated thunderstorms produced some severe weather during the early evening after daytime temperatures got very hot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms produced some severe weather during the early evening after daytime temperatures got very hot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 2:31 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 2:31 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SAT JUL 9 2011

.SYNOPSIS...

THE CURRENT WEATHER PATTERN CONSISTS OF AN UPPER LEVEL HIGH
POSITIONED ACROSS THE SOUTHERN PLAINS AND AN UPPER LEVEL LOW FOUND
ACROSS CENTRAL CANADA INTO THE NORTHERN ROCKIES. TOWARDS THE
SURFACE...A LARGE AREA OF HIGH PRESSURE IS FOUND ACROSS THE EASTERN
THIRD OF THE UNITED STATES. A WEAK STATIONARY BOUNDARY IS FOUND
DRAPED ACROSS THE SOUTHEAST AND LOWER MISSISSIPPI VALLEY BEFORE
BECOMING A WARM FRONT ACROSS SOUTHERN OKLAHOMA...WESTERN
OKLAHOMA...AND WESTERN KANSAS. A WEAK AREA OF LOW PRESSURE IS FOUND
AT THE END OF THIS FRONTAL BOUNDARY. INFORMATION FROM THE 12Z
SOUNDING SHOW SOUTHERLY WINDS AT THE SURFACE QUICKLY SHIFTING TO THE
WEST BY 800 MB. PWAT VALUES OF 1.45 INCHES ARE ALSO SHOWN FROM THE
SOUNDING WHICH IS ABOVE NORMAL FOR THIS TIME OF THE YEAR. CURRENT
WEATHER CONDITIONS SHOW MOSTLY CLEAR SKIES AND THE KDDC RADAR
DETECTS NO PRECIPITATION ECHOES. WINDS ARE CIRCULATING AROUND THE
WEAK AREA OF LOW PRESSURE MENTIONED ABOVE. THEY ARE FROM THE SOUTH
AT 10 TO 15 KNOTS ACROSS EASTERN PORTIONS OF OUR CWA...A WESTERLY
DIRECTION ACROSS SOUTHERN AND CENTRAL PORTIONS OF OUR CWA...AND FROM
THE NORTHWEST ACROSS NORTHWESTERN PORTIONS OF OUR CWA. TEMPERATURES
CURRENTLY RANGE FROM THE LOWER 90S ACROSS NORTHERN PORTIONS OF OUR
CWA TO MID 100S ACROSS SOUTHERN PORTIONS OF OUR CWA.

&&

.DISCUSSION...

DAYS 1-2...

THE MAIN CONCERN WITH THE SHORT RANGE FORECAST WILL BE VERY HOT HIGH
TEMPERATURES THIS AFTERNOON AND TOMORROW AFTERNOON.

TODAY AND TONIGHT...
A UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ALONG THE CANADIAN
BORDER TODAY AND HELP SHIFT A LOW TO MID-LEVEL HOT PLUME ACROSS
SOUTHWESTERN KANSAS. THIS WILL ALLOW THE WARM FRONT MENTIONED ABOVE
TO MOVE NORTHWARD INTO CENTRAL KANSAS. THE AFOREMENTIONED WARM PLUME
WILL EXPERIENCE DOWNSLOPING AND DRY ADIABATIC MIXING ALLOWING FOR
TEMPERATURES TO REACH EASILY INTO THE MID TO UPPER 100S ACROSS
SOUTHERN PORTIONS OF OUR CWA. THE REMAINDER OF THE CWA WILL
EXPERIENCE HIGHS IN THE LOWER TO MID 100S. HEAT INDEXES ABOVE 105
DEGREES WILL BE FELT ACROSS EASTERN PORTIONS OF OUR CWA AND A HEAT
ADVISORY REMAINS IN EFFECT ACROSS THE EASTERN THIRD OF OUR CWA. THIS
EVENING...STORMS ARE EXPECTED TO DEVELOP ACROSS THE FRONT RANGE OF
THE ROCKIES AND MOVE TO THE EAST. A FEW OF THESE STORMS COULD EFFECT
WESTERN AND NORTHERN PORTIONS OF OUR CWA LATER IN THE EVENING.
ALSO...A FEW STORMS MAY ALSO FORM ACROSS THE KS/OK BORDER LATE THIS
AFTERNOON BEFORE DISSIPATING AFTER SUNSET. ANY STORMS THAT DO FORM
HAVE THE POTENTIAL TO BECOME SEVERE WITH GUSTY WINDS AND HEAVY RAIN
BEING THE MAIN CONCERN. ANY STORMS THAT DO FORM SHOULD DISSIPATE OR
MOVE OUT OF THE AREA BY MIDNIGHT LEAVING PARTLY CLOUDY SKIES
OVERNIGHT. LOWS TONIGHT WILL BE IN THE LOWER TO MID 70S.

TOMORROW AND TOMORROW NIGHT...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL START TO SHIFT TO THE
EAST AND POSITION ITSELF ACROSS THE MISSISSIPPI VALLEY BY MONDAY
MORNING. TOWARDS THE SURFACE...THE WARM FRONT WILL CONTINUE TO MOVE
TO THE NORTH. WINDS TOMORROW WILL BE FROM THE SOUTHWEST ALLOWING FOR
VERY HOT TEMPERATURES TO BE OBSERVED ACROSS THE CWA ONCE AGAIN.
HIGHS TOMORROW AFTERNOON ARE EXPECTED TO BE IN THE LOWER TO MID 100S
ACROSS NORTHERN PORTIONS OF OUR CWA AND IN THE MID TO UPPER 100S
ACROSS SOUTHERN PORTIONS OF OUR CWA. I HAVE ISSUED A HEAT ADVISORY
FOR THE TWO EASTERN TIERS OF COUNTIES IN OUR CWA AS WELL AS TREGO
AND ELLIS WHERE THE APPARENT TEMPERATURE SHOULD REACH OR EXCEED 105
DEGREES. A FEW STORMS MAY DEVELOP ACROSS EASTERN COLORADO ONCE AGAIN
TOMORROW AFTERNOON BUT ARE EXPECTED TO MOVE TO THE NORTHEAST AND
ONLY BRIEFLY EFFECT WESTERN AND NORTHERN PORTIONS OF OUR CWA. LOWS
TOMORROW NIGHT WILL BE IN THE LOWER TO MID 70S ONCE AGAIN.

MONDAY...
HIGH PRESSURE WILL DOMINATE THE AREA STARTING ON MONDAY ALLOWING FOR
MOSTLY CLEAR SKIES AND DRY CONDITIONS. TEMPERATURES ARE EXPECTED TO
BE SLIGHTLY COOLER WITH FORECASTED HIGHS AROUND 100 DEGREES WITH THE
EXCEPTION OF SOUTHEASTERN PORTIONS OF OUR CWA WHERE LOWER TO MID
100S WILL BE FELT.

DAYS 3-7...

THERE REALLY IS LITTLE TO BE EXCITED ABOUT REGARDING THE POTENTIAL
FOR INTERESTING SENSIBLE WEATHER (IN TERMS OF PRECIPITATION OR EVEN
SIGNIFICANT FRONTAL PASSAGES) PRETTY MUCH ALL OF NEXT WEEK FOR
SOUTHWEST KANSAS...AS THE MID-SUMMER UPPER LEVEL RIDGE STRENGTHENS
AND BASICALLY PARKS ITSELF RIGHT OVER THE CENTRAL CONUS.  THE AREAL
EXPANSE OF 590+ DECAMETER 500MB HEIGHTS WILL ONLY GROW FROM TUESDAY
THROUGH THE END OF THIS FORECAST PERIOD BEING SATURDAY 16 JULY...AS
WE BEGIN TO ENTER THE CLIMATOLOGICALLY HOTTEST STRETCH OF THE WARM
SEASON (WHICH CENTERS AROUND THE THIRD WEEK OF JULY).  WHAT THIS
MEANS IS VERY LITTLE POTENTIAL FOR PRECIPITATION ON A DAILY BASIS AS
ANY TROPICAL EASTERLY WAVE THAT MOVES WEST BENEATH THE HIGH WILL
ROTATE AROUND THE HIGH THROUGH UTAH, COLORADO, AND WYOMING THEN
BECOMING ABSORBED INTO THE WESTERLY UPPER TROPOSPHERIC FLOW OVER THE
NORTHERN PLAINS.  BEFORE THE HUGE UPPER LEVEL ANTICYCLONE BECOMES
ESTABLISHED...THERE WILL THE THE POTENTIAL FOR A MESOSCALE
CONVECTIVE SYSTEM TO DEVELOP OVER NORTHEASTERN/EAST-CENTRAL COLORADO
AND PERHAPS CLIP THE NORTHERN SECTIONS OF SOUTHWEST/WEST-CENTRAL
KANSAS MONDAY NIGHT THROUGH TUESDAY NIGHT.  WILL CONTINUE WITH 20
POPS ACROSS MOST OF THE AREA TUESDAY NIGHT AS THE UPPER LOW
CURRENTLY OVER THE GULF OF MEXICO MOVES NORTHWEST INTO WEST TEXAS
MONDAY THEN INTO KANSAS TUESDAY.  THERE WILL BE A FAIR AMOUNT OF
ENHANCED MID LEVEL MOISTURE WITH THIS FEATURE WHICH WILL ALSO SERVE
TO KEEP TEMPERATURES FROM REACH TRIPLE-DIGIT HIGHS.  THAT WILL NOT
LAST LONG, HOWEVER, AS ONCE THE UPPER HIGH BECOMES ESTABLISHED
WEDNESDAY AND BEYOND...A MULTI-DAY PERIOD OF 100-DEGREE HEAT WILL
MOST LIKELY RESUME.  SHOULD THE UPPER HIGH POSITION ITSELF EVEN
FARTHER NORTH THAN SOUTHERN KANSAS TOWARD THE END OF THE FORECAST
PERIOD AND INTO THE 8-14 DAY TIME FRAME...SOME OF THE TROPICAL
EASTERLY FLOW (WITH HIGHER MID-LEVEL MOISTURE CONTENT) WILL
INFLUENCE SOUTHWEST KANSAS WEATHER WITH SLIGHTLY COOLER TEMPERATURES
(HIGHS IN THE MID-UPPER 90S INSTEAD OF LOWER 100S)

&&

.AVIATION...

SURFACE WINDS LATE THIS AFTERNOON ARE GENERALLY OUT OF THE WEST TO
NORTHWEST AT KGCK AND KDDC...WITH NEARLY CALM WINDS AT KHYS AS A
WEAK SURFACE LOW IS POSITIONED SOMEWHERE BETWEEN KDDC AND KHYS.
SOME OF THE HIGH RESOLUTION NUMERICAL SIMULATIONS INDICATE
THUNDERSTORM DEVELOPMENT OVER THE TYPICALLY TERRAIN FAVORED AREAS OF
EASTERN/SOUTHEASTERN COLORADO WHICH WILL SPREAD INTO WEST
CENTRAL/SOUTHWEST KANSAS DURING THE EVENING HOURS.  WILL KEEP THE
MENTION OF "CB" IN THE CLOUD GROUP AT KGCK AND EVEN KDDC THIS
EVENING FOR A FEW HOURS TO ACCOUNT FOR EASTWARD
TRANSLATION/DEVELOPMENT OF ACTIVITY.  ANY LARGER SCALE ORGANIZED
THUNDERSTORM CLUSTER IS EXPECTED TO REMAIN NORTH OF KDDC AND
KGCK...BUT MAY IMPACT KHYS LATE TONIGHT...SO HAVE A "CB" MENTION UP
THERE 05Z TO 09Z IN THE AFTERNOON TAF UPDATE.  EVENING TAF UPDATE
WILL HOPEFULLY HAVE BETTER SHORT-TERM DATA (SATELLITE/RADAR TRENDS)
TO EXPAND ON THE CONVECTION POTENTIAL AT ALL THREE TAF SITES THROUGH
~ 09Z SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75 106  76 101 /  20  10  20  10
GCK  72 104  73 100 /  20  20  20  10
EHA  72 103  69  98 /  30  20  10  10
LBL  73 105  73 100 /  20  10  10  10
HYS  72 104  76 101 /  20  20  30  10
P28  77 107  77 104 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ046-065-066-
078>081-087>090.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ030-031-046-
065-066-079>081-089-090.

&&

FN42/25/25
Hazardous weather outlook, Jul 9, 3:56 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT SAT JUL 9 2011

KSZ030-031-043>046-061>066-074>081-084>090-101115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
456 AM CDT SAT JUL 9 2011 /356 AM MDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE ARE SMALL CHANCES FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND WEST OF A LINE FROM LIBERAL TO DODGE
CITY TO HAYS. GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

A HEAT ADVISORY IS IN EFFECT FOR TODAY. SEE THE APPROPRIATE
WEATHER MESSAGE (NPWDDC) FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON
AND EVENING...MAINLY ALONG AND WEST OF A LINE FROM LIBERAL TO
DODGE CITY TO HAYS. GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

HEAT INDICES WILL APPROACH 105 DEGREES ALONG AND EAST OF A LINE
FROM HAYS TO DODGE CITY TO MEADE SUNDAY AFTERNOON.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT. BRIEF HEAVY RAIN...LIGHTNING AND GUSTY WINDS ARE
THE MAIN CONCERNS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 9, 5:11 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT JUL 9 2011

KSZ043-062-063-100000-
FINNEY-KEARNY-SCOTT-
611 PM CDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF LYDIA...OR 15 MILES WEST OF
FRIEND...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3827 10126 3827 10113 3836 10113 3851 10090
      3816 10070 3807 10121 3823 10132
TIME...MOT...LOC 2311Z 242DEG 18KT 3820 10114

WAH

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kearny

When
July 9, 5:59 PM CST
Where
Kearny County, 11.99 mi NW of Lakin White Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.070, -101.430

The hail was mostly pea sized but a few were the size of a penny.

Hail, Kearny

When
July 9, 6:05 PM CST
Where
Kearny County, 11.99 mi NW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -101.430

Thunderstorm Wind, Pratt

When
July 9, 7:06 PM CST
Where
Pratt County, 1.76 mi NW of Cullison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.920

Wind gusts were estimated to be at least 60 MPH. Two wind vanes were blown off a barn and at least 1 inch diameter tree branches were broken.

Hail, Pratt

When
July 9, 7:20 PM CST
Where
Pratt County, 2.14 mi SSE of Cullison
Measured
1.25 in hail
Reported by
Public
Coordinates
37.600, -98.890

The hail almost completely cover the ground wind. Most of the hail was pea sized.

Hail, Pratt

When
July 9, 7:20 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.650, -98.740

The hail almost completely covered the ground.

Thunderstorm Wind, Rush

When
July 9, 10:46 PM CST
Where
Rush County, 0.69 mi S of Otis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -99.050

Winds were estimated to be 70 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338552, 338553, 338556, 338554, 338555, 338557.